Vol. 17, No. 3, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Invariant subspaces and unstarred operator algebras

Donald Erik Sarason

Vol. 17 (1966), No. 3, 511–517
Abstract

It is proved in the present paper that if A is a normal Hilbert space operator, and if the operator B leaves invariant every invariant subspace of A, then B belongs to the weakly closed algebra generated by A and the identity. This may be regarded as a refinement of the von Neumann double commutant theorem. A generalization is given in which the single operator A is replaced by a commuting family of normal operators. Also the same result is proved for the case where A is an analytic Toeplitz operator.

Mathematical Subject Classification
Primary: 47.35
Secondary: 46.65
Milestones
Received: 7 January 1965
Published: 1 June 1966
Authors
Donald Erik Sarason